How to Successfully Taper off Suboxone (+ Timeline)

Man of two walk to the lighthouse

Opioid addiction is notoriously difficult to treat. This is due to the intensity of the withdrawal symptoms. However, certain medications are available that blunt the effects of withdrawing from opioids. One of these medications is suboxone. In this article, we explain how to successfully taper off Suboxone and the timeline for the same.

Suboxone is a combination of buprenorphine and naloxone. Both substances have different effects on opioid receptors in the brain. Buprenorphine is a “partial opioid agonist,” meaning, like drugs of abuse, it partially activates opioid receptors in the brain. However, its effect is very limited, so it is difficult for addicts to use buprenorphine to get high.

Nonetheless, injecting buprenorphine alone can result in a high, which is why naloxone is added. Naloxone is an opioid antagonist, meaning it blocks the effects of opioids. According to the Substance Abuse and Mental Health Services Administration, if suboxone is injected, the naloxone aspect will cause an addict to enter withdrawal immediately, rather than experiencing any possible high from the buprenorphine. This makes suboxone a relatively safe substance.

How to Successfully Taper off Suboxone

Even though Suboxone is an effective medication for addiction treatment, it can create a physical and psychological dependence. Addiction to Suboxone can cause serious problems if not taken seriously. Withdrawing from suboxone requires a methodical plan and treatment program.

It is best not to quit it cold turkey, or extreme withdrawal symptoms can occur. Like many drug and alcohol addictions, suboxone addiction is best treated with a tapering program to limit the intensity of the withdrawal symptoms.

Similar to substance abuse treatment for other drug addictions, quitting suboxone can be supported by enrolling in a detox program or other treatment center. That way, addicts can follow a tapering schedule under the guidance of a treatment professional and under medical supervision.

It is also important for withdrawing addicts to have access to counseling and the social support system that residential treatment programs provide. This is because the most dangerous side effect of withdrawing from suboxone is the high possibility of relapse on more serious opioids.

How to Get Off Suboxone: Suboxone Withdrawal Timeline

Suboxone is generally withdrawn from over the course of 7 to 28 days. Studies on the efficacy of short term vs long term tapering schedules conflict with each other. However, whether an addict follows a 7 day taper or a 28 day taper, the withdrawal will generally progress along similar lines.

After Approximately 3 Days

Suboxone withdrawal symptoms begin. These symptoms include muscle aches and pains, sweating, and chills. During withdrawal, digestive issues are common. Addicts can experience stomach cramps, diarrhea, nausea, or vomiting. They might also experience tremors, twitching, teary eyes, runny nose, and gooseflesh. Psychological symptoms include restlessness and anxiety.

Between Day 3 and 5

Physical symptoms peak. At this point, most of the drug has left the body. As a result, the body and brain are going into full-blown withdrawal. The physical symptoms will peak. Don’t worry! After this, things will begin to improve every day!

After 1 Week

After 7 days, most of the physical symptoms have begun to disappear. Certain minor physical symptoms, such as body aches and pains, may linger past this point. However, many of the psychological symptoms and cravings associated with withdrawal will remain.

1 Week to 1 Month

After the physical withdrawal has ended, addicts are generally beset by psychological symptoms. This can manifest as anxiety, depression, insomnia, and dramatic mood swings. Cravings for opioids can continue to plague the addict, though after one month the frequency and intensity of the cravings usually begin to subside. Even after one month, however, it is common for addicts to experience mild anhedonia, which is a condition where pleasure and happiness feel out of reach.

After 1 Month

After 1 month, withdrawal symptoms continue to disappear. However, it is at this point that the chances of relapse are at their highest. Ultimately, relapse is the most dangerous symptom of suboxone withdrawal, as suddenly returning to a drug of choice such as heroin or oxycodone can lead to overdose and/or death.

After Tapering off of Suboxone

Over the long term, there is always the potential for another relapse. While taking suboxone can enable an addict to withdraw more gently and greatly increases the chances of recovery, it is important for addicts to remain involved in a recovery program. This can mean being active in a 12-step program such as Narcotics Anonymous or continuing to live in a sober living home.

That way, recovery professionals can continue to monitor you and answer your questions as you continue to work on yourself and build a new sober life from the ground up. Ultimately, withdrawing from suboxone takes a very short period of time, but recovering from opioid addiction is a lifelong process.

Leave a Comment

Explore More Posts

Brain Scan Images

Cocaine Abuse and Effects on the Body

Cocaine comes from the coco plant native to the high mountain ranges of South America. Chemical synthesization of the plant creates creates a white powder known

Talk with us on Facebook

Join Us

Subscribe to our newsletter with stories from our latest adventures and the best sober living tips.

About Us

Design for Recovery empowers men struggling with addiction by providing 24/7 support, mentorship, and teaches them how to live healthy, fulfilling lives.

Recent Posts

Reach out to us today.

Design For Recovery is committed to helping you or your loved one live a fulfilling life free from alcohol and drug addiction. Below you can find out what to expect when you contact us for help.

Call us at (424) 327-4614 or fill out the form below and we will be in touch with you soon.

Send us a message below.